Nebraska, 2004

Damaging Wind in Nebraska, July 21, 2004

July 21, 2004 · NWS OAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 21, 1:40 AM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 21, 1:40 AM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
240 AM CDT WED JUL 21 2004

.DISCUSSION...
MAIN FORECAST CHALLENGE WILL BE THUNDERSTORM CHANCES OVER NEXT
COUPLE OF DAYS AND TEMPERATURES IN THE XTENDED.

CONVECTIVE COMPLEX CURRENTLY ROLLING ACROSS CENTRAL AND NORTHEAST
NEBRASKA SHOULD CONTINUE SOUTHEAST THROUGH THE MORNING...JUST AHEAD
OF
SFC TROF AND NEAR NOSE OF NOCTURNAL LOW LEVEL JET. STORMS CONTINUE
TO MOVE INTO MOISTURE RICH ENVIRONMENT AND HEAVY RAIN CONTINUES TO BE
THE MAIN CONCERN ASSOCIATED WITH THIS COMPLEX.

BOUNDARY WILL CONTINUE TO DIVE SOUTH THROUGH THE DAY TODAY
APPROACHING SOUTHEAST NEBRASKA BY 00Z. CAP IN MID LEVELS SHOULD
WEAKEN A LITTLE BIT...SETTING STAGE FOR A FEW STRONG
THUNDERSTORMS...ESPECIALLY IN THE SOUTH THIS AFTERNOON.
OTHERWISE...HOT AND HUMID CONDITIONS ARE EXPECTED AGAIN TODAY.

NEXT COLD FRONT PUSHES THRU THE AREA ON THURSDAY WHILE MID LEVEL
WAVE PASSES THRU WEAK NORTHWESTERLY FLOW. SHOULD SEE A DESCENT SHOT
AT PCPN...PARTICULARLY IN THE SOUTHERN COUNTIES WHERE BEST MOISTURE
EXISTS. AFTER THIS PASSES...TEMPERATURES BECOME MAIN CONCERN AS
UPPER LOW OVER HUDSON BAY SPILLS COOLER AIR INTO THE REGION.

EXTENDED MODELS HAVING TOUGH TIME DECIDING WHETHER OR NOT TO CLOSE
OFF UPPER LOW OVER THE CENTRAL PLAINS. WL MAKE VERY LITTLE CHANGES
TO FORECAST AND CONTINUE WITH COOLER AND DRY CONDITIONS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

GRIFFIS
Hazardous weather outlook, Jul 21, 4:01 AM CST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
501 AM CDT WED JUL 21 2004

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-211700-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
501 AM CDT WED JUL 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE OUTLOOK AREA
THIS MORNING...HOWEVER SEVERE STORMS ARE NOT ANTICIPATED. HEAVY RAIN
IS POSSIBLE OUT OF THE STRONGER STORMS.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS LATER THIS AFTERNOON AND
TONIGHT. SEVERE STORMS ARE POSSIBLE AS A FRONT MOVES SOUTHEAST
THROUGH AN UNSTABLE ATMOSPHERE. LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON THURSDAY. SEVERE STORMS
ARE POSSIBLE...MAINLY ACROSS SOUTHEAST NEBRASKA AND EXTREME
SOUTHWEST IOWA. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY
HAZARDS.

THERE ARE SMALL CHANCES OF THUNDERSTORMS OVER THE WEEKEND...HOWEVER
SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT.

GRIFFIS

The radar

The Topeka radar (KTWX), 128 km away, was scanning. The volume nearest the first event began at 10:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pawnee

When
July 21, 4:28 AM CST to 4:35 AM CST
Where
Pawnee County, 3 mi NW of Pawnee City
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
40.150, -96.183

Thunderstorm wind gusts estimated at least 60 mph downed a large tree in Pawnee City and also downed many tree limbs. The winds also blew a window out of a vacant building, and a few cars were damaged by fallen tree limbs. Trees and power poles were reported broken on county roads 2 miles west and 2.5 miles north of town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415806.